Chapter 120 Severe local anaesthetic toxicity
|Regimen for intravenous lipid emulsion | Introduction | Signs of severe toxicity | Immediate management | Management in cardiac arrest | Management without cardiac arrest | Follow-up | References | Last reviewed|
|Regimen for intravenous lipid emulsion Open flow chart here|
- Local anaesthetic toxicity is a potentially fatal complication of regional anaesthesia. It can also occur in other situations with local anaesthetic injections
- This guideline has been adopted from the Association of Great Britain and Ireland Guidelines for the Management of Severe Local Anaesthetic Toxicity1 and is endorsed by the Australian and New Zealand College of Anaesthetists
- Central nervous system: sudden alteration in mental status, severe agitation or sudden loss of consciousness with or without tonic-clonic convulsions
- Cardiovascular system: cardiovascular collapse: sinus bradycardia, conduction blocks, asystole and ventricular tachyarrhythmias may all occur
- Local anaesthetic toxicity may occur some time after the initial injection
- Stop injecting the local anaesthetic
- Call for help
- If not in theatre or after-hours: call code blue obstetrics (or equivalent hospital Cardiac Arrest Team)
- If in theatre during working hours: ring theatre emergency bell and if not already present page / contact senior anaesthetist and request additional anaesthetic assistance
- Maintain the airway and, if necessary, secure it with a tracheal tube
- Give 100 % oxygen and ensure adequate lung ventilation (hyperventilation may help by increasing pH in the presence of metabolic acidosis)
- Confirm or establish intravenous access
- Control seizures: give a benzodiazepine, thiopental or propofol in small incremental dose (the latter two medications should only be administered by an anaesthetist)
- Assess cardiovascular status throughout
- Consider drawing blood for analysis but do not delay definitive treatment to do this
- Commence cardiopulmonary resuscitation (CPR)
- Manage arrhythmias, recognising that the arrhythmias may be very refractory to treatment
- Consider the use of cardiopulmonary bypass if available
- GIVE INTRAVENOUS INTRALIPID EMULSION (IV intralipid emulsion regimen flow chart)
- Follow regimen for intravenous lipid emulsion as above
- Continue CPR throughout treatment with lipid emulsion
- Recovery from LA-induced cardiac arrest may take >1 hour
- Propofol is not a suitable substitute for lipid emulsion
- Lidocaine should not be used as an anti-arrhythmic therapy
- Arrange safe transfer to a clinical area with appropriate equipment and suitable staff until sustained recovery is achieved
- Exclude pancreatitis by regular clinical review, including daily amylase and lipase assays for two days
- Notify via Advanced Incident Management System (AIMS)
- If Lipid has been given, also report its use to the international registry at www.lipidregistry.org. Details may also be posted at www.lipidrescue.org
- Association of Anaesthetists of Great Britain and Ireland. Guidelines for the Management of Severe Local Anaesthetic Toxicity. 2010. Available from URL: http://www.aagbi.org/publications/guidelines/docs/la_toxicity_2010.pdf
- Weinberg G et al. Lipid emulsion infusion rescues dogs from bupivacaine-induced cardiac toxicity. Regional Anesthesia and Pain Medicine 2003;28:198-202.
- Weinberg GL et al. Pretreatment or resuscitation with a lipid infusion shifts the dose-response to bupivacaine induced asystole in rats. Anesthesiology 1998;88:1071-5.
- Rosenblatt MA et al. Successful use of a 20% Lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest. Anesthesiology 2006;105:217-8.
- Litz RJ et al. Successful resuscitation of a patient with ropivacaine-induced asystole after axillary plexus block using lipid infusion. Anaesthesia 2006;61:800-1.
- Foxall G et al. Levobupivacaine-induced seizures and cardiovascular collapse treated with Intralipid. Anaesthesia 2007;62:516-8.
- Patient Safety Alert 21 (28 March 2007) – Safer practice with epidural injections and infusions. London: National Patient Safety Agency. Available from URL: www.npsa.nhs.uk
- Weinberg GL. Lipid Infusion Therapy: Translation to Clinical Practice. Anesth Analg 2008;106:1340–2.
- Litz RJ, Roessel T, Heller AR, Stehr SN. Reversal of central nervous system and cardiac toxicity after local anesthetic intoxication by lipid emulsion injection. Anesth Analg 2008;106:1575–7.
- Ludot H, Tharin J-Y, Belooudah M, Mazoit J-X, Malinovsky J-M. Successful resuscitation after ropivacaine and liocaine-induced ventricular arrhythmia following posterior lumbar plexus block in a child. Anesth Analg 2008;106:1572–4.
First developed: 09 June 2009 Subsequent updates: 25 January 2010
Last reviewed: 01 February 2010
South Australian Perinatal Practice Guidelines. Please read our disclaimer.